New Mexico, 2012

Drought in New Mexico, June 19 to 30, 2012

June 19 to 30, 2012 · NWS ABQ · 3 events in 3 counties and zones

During the latter half of the month severe drought developed in portions on Northern and Central New Mexico including the Far Northwest Highlands, Northwest Highlands and the Santa Fe Metro area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

During the latter half of the month severe drought developed in portions on Northern and Central New Mexico including the Far Northwest Highlands, Northwest Highlands and the Santa Fe Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 10:49 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 18, 10:49 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1149 PM MDT MON JUN 18 2012

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS WILL CONTINUE AT ALL AIRPORTS FOR THE NEXT 24 HOURS.
THE HOT AND DRY PATTERN WILL ALSO CONTINUE THROUGH THIS PERIOD.
LOCALIZED WINDS WILL STILL REACH 15 TO NEARLY 25 KNOTS OVERNIGHT AT
A FEW LOCALES FROM THE CENTRAL MOUNTAIN CHAIN AND EAST INTO THE
CENTRAL AND NORTHEAST HIGHLANDS...WITH GUSTS 5 TO 10 KNOTS HIGHER ON
OCCASION...THROUGH SUNRISE. OTHERWISE THOUGH NO SIGNIFICANT AVIATION
HAZARDS NEXT 24 HOURS.

43

&&

.PREV DISCUSSION...317 PM MDT MON JUN 18 2012...
HOT AFTERNOON MAXIMUM TEMPERATURES CURRENTLY BEING EXPERIENCED AT MOST
LOCATIONS WITHIN THE CWA AS A MODERATE NORTHWEST FLOW ALOFT ON
THE NORTHEAST PORTION OF A STRONG UPPER LEVEL HIGH SURFACES TO HELP
MIX THE ATMOSPHERE AS WELL AS PRODUCE DOWNSLOPING EFFECTS EAST OF
THE CENTRAL MOUNTAINS. ROSWELL IS THE HOTTEST SITE SO FAR WITH
106F. LEE SIDE SURFACE TROUGH EXTENDING SOUTH OUT OF COLORADO WILL
COMBINE WITH A WEAK SHORT-WAVE TROUGH SLIDING EAST THROUGH
NORTHERN NM TONIGHT TO KEEP WESTERLY BREEZES GOING OVER THE
EASTERN PLAINS TONIGHT...HELPING TO KEEP TEMPERATURES FROM COOLING
BELOW THE LOW 70S/UPPER 60S. THIS WAVE WILL ALSO ACT TO LOWER HIGH
TEMPS ON TUESDAY BY A DEGREE OR TWO.

PREVIOUSLY MENTIONED SHORT-WAVE TROUGH CONTINUES TO SLIDE EWD
TUESDAY AFTERNOON AND EVENING. SURFACE HIGH PRESSURE ON THE
BACKSIDE OF THIS FEATURE BUILDS INTO THE CENTRAL PLAINS...ALLOWING
FOR A RETURN MOIST E-SELY SFC FLOW OVER ERN NM EARLY WEDNESDAY
MORNING. INCREASING GULF MOISTURE IS EXPECTED OVER THE EASTERN
PLAINS AND CENTRAL HIGHLANDS WEDNESDAY...RETURNING SLIGHT CHANCES FOR
AFTERNOON AND EVENING THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN
EAST. WEATHER PREDICTION MODELS REMAIN IN GOOD AGREEMENT PROGGING
A GOOD MOISTURE SURGE WESTWARD WEDNESDAY NIGHT...VIA THE CANYONS
AND GAPS OF THE CENTRAL MOUNTAINS. LATEST MODEL GUIDANCE...HOWEVER...STILL
INDICATING THIS WESTWARD PUSH WEDNESDAY NIGHT INTO THURSDAY WILL
BE RATHER SHALLOW...MAKING IT QUITE DIFFICULT FOR BUILDING CUMULUS
TO SURVIVE THE STRONG MID LEVEL DRY ENTRAINMENT PROCESS WEST OF
THE CENTRAL MOUNTAINS. ALSO OF NOTE IS THE LACK OF HIGHER RELATIVE
HUMIDITY LEVELS IN THE MID AND UPPER LEVEL PROGS IN BOTH THE GFS AND
NAM THURSDAY AND FRIDAY AFTERNOONS/EVENINGS...A POSSIBLE
INDICATION THAT THE MID LEVELS MAY REMAIN TOO DRY TO SUPPORT
ISOLATED CONVECTION WEST OF THE RIO GRANDE VALLEY THURSDAY AND
FRIDAY. LEFT IN ISOLATED DRY THUNDERSTORMS OVER THE GILA BUT IF
THIS MODEL TREND CONTINUES...FUTURE SHIFTS MAY HAVE TO REMOVE THIS
MENTION.

FOR THE WEEKEND...THE STRONG UPPER LEVEL HIGH OVER THE BAJA IS
PROGGED TO SHIFT EAST-NORTHEAST OVER THE SOUTHERN PLAINS FRIDAY
NIGHT AND SATURDAY. THIS IS THE TYPICAL/CLASSIC UPPER LEVEL
PATTERN FOR THE NORTH AMERICAN MONSOON TO SET UP. DEEP MOISTURE IS
EXPECTED TO MOVE NORTHWARD INTO THE SOUTHWESTERN U.S. BUT GLOBAL
MODELS DISAGREE ON THE PLACEMENT OF THE MOISTURE PLUME. LATEST
MODEL TRENDS ARE THAT IT MAY BE FARTHER WEST OVER CENTRAL AND WRN
ARIZONA THROUGH THE WEEKEND.

33

.FIRE WEATHER...
HOT AND DRY HIGH PRESSURE BUILDING ALOFT OVER THE REGION WILL
CAUSE TEMPERATURES TO REACH RECORD OR NEAR RECORD ACROSS THE
EASTERN PLAINS TODAY AND TOMORROW. MODERATE BREEZES TODAY AND
TOMORROW OVER THE NORTHERN HALF OF THE FORECAST AREA WILL COMBINE
WITH THESE WINDS AND SINGLE DIGIT RH VALUES TO CREATE NEAR
CRITICAL FIRE WEATHER CONDITIONS FOR A COUPLE OF HOURS LATER THIS
AFTERNOON AND EARLY THIS EVENING. VERY LOW RH VALUES AND HOT
TEMPERATURES TODAY WILL PRODUCE AN UNSTABLE ATMOSPHERE THAT WILL
RESULT IN SUPER HAINES CONDITIONS LATE TODAY IN THE
SOUTHWEST...CENTRAL AND NORTHEAST AREAS. EXPECT FAIR TO POOR RH
RECOVERIES TONIGHT EXCEPT IN THE FAR SOUTHEAST WHERE THE
RECOVERIES WILL BE GOOD. A LEE SIDE SURFACE TROUGH/LOW BECOMES
STRONGER TOMORROW OVER THE NORTHEAST RESULTING IN MODERATE WINDS
AND AN HOUR OR TWO OF NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE NORTHEAST. TOMORROW WILL ALSO BE ANOTHER HOT AND DRY DAY
AREAWIDE WITH SPOTTY SUPER HAINES CONDITIONS IN THE SOUTHWEST AND
NORTHERN HIGH TERRAIN.

ON WEDNESDAY A VERY WEAK BACK DOOR FRONT ENTERS INTO THE NORTHEAST
HIGHLANDS WHILE ACROSS THE REMAINDER OF THE EASTERN PLAINS SURFACE
WINDS WILL BE FROM THE SOUTHEAST. THIS MOISTURE INFLUX AND WEAK
FRONT WILL LOWER MAXIMUM TEMPERATURES AND DIMINISH WINDS ACROSS THE
EAST. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE IN THE EAST
CENTRAL PLAINS WHERE THE SURFACE WINDS WILL CONVERGE.  IN ADDITION
AN UPSLOPE FLOW ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN
COULD HELP TRIGGER AN ISOLATED LATE AFTERNOON OR EVENING
THUNDERSTORM. WEAK TO MODERATE EAST CANYON WINDS POSSIBLE INTO THE
RIO GRANDE VALLEY WEDNESDAY NIGHT AS THE MOISTURE AND SOUTHEAST
SURFACE WINDS PROGRESS TOWARDS THE WEST.

ON THURSDAY A GENERALLY SOUTH TO SOUTHEASTERLY FLOW WILL PREVAIL
SUPPLYING ENOUGH MOISTURE TO INITIATE THUNDERSTORMS ALONG THE EAST
SLOPES OF THE CENTRAL MOUNTAINS. RH VALUES WILL INCREASE FOR ALL BUT
THE FAR NORTHWEST PORTION OF THE FORECAST AREA. ALSO SOME MIDDLE
LEVEL MOISTURE WILL PUSH INTO THE SOUTHWEST MOUNTAINS ON THURSDAY
RESULTING IN A MIX OF ISOLATED DRY/WET THUNDERSTORMS.

LONG RANGE MODELS ARE HINTING AT A MONSOONAL MOISTURE SURGE TO BEGIN
FRIDAY THROUGH THE UPCOMING WEEKEND FOR ACROSS WESTERN NM AND INTO
ARIZONA. OVERALL TREND WILL BE FOR COOLER TEMPERATURES AND HIGHER RH
VALUES IN THE WEST WITH INCREASING CHANCES OF SHOWERS AND STORMS AS
WE HEAD INTO NEXT WEEKEND. STORMS ON FRIDAY EXPECTED TO BE MOSTLY
DRY IN THE WEST. NIGHTTIME RH RECOVERIES TO BE MOSTLY GOOD TO
EXCELLENT. DAYTIME VENTILATION RATES...WILL BE MOSTLY EXCELLENT
TOMORROW AND SHIFTING TO FAIR TO VERY GOOD CATEGORIES FROM WEDNESDAY
ON. EXCELLENT VENTILATION RATES WILL CONTINUE ACROSS NORTHWEST
PORTIONS OF THE FORECAST AREA.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 18, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 18 2012

NMZ501>540-191200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED THIS AFTERNOON...ESPECIALLY ACROSS
EASTERN NEW MEXICO. THOSE WITH OUTDOOR PLANS THIS AFTERNOON SHOULD
DRINK PLENTY OF WATER...STAY OUT OF THE SUN...AND AVOID STRENUOUS
ACTIVITIES OUTSIDE DURING PEAK HEATING.

ADDITIONALLY...AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE ACROSS NORTHWEST NEW MEXICO THIS AFTERNOON DUE TO LOW
HUMIDITIES AND BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
ACROSS NORTHEAST NEW MEXICO ON TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

Event by event

3 drought. Local standard time, as filed.

Drought, Far Northwest Highlands

When
June 19, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northwest Highlands

When
June 19, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
June 19, 12:00 AM MST to June 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386407, 386408, 386409.